Montana, 2009

Flash Flood in Montana, July 13 to 14, 2009

July 13 to 14, 2009 · NWS MSO · 1 event in 1 county or zone

A low pressure system moving through the northern Rockies brought heavy rain to portions of western Montana. Higher elevations in Glacier National Park measured anywhere from one to two inches of precipitation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A low pressure system moving through the northern Rockies brought heavy rain to portions of western Montana. Higher elevations in Glacier National Park measured anywhere from one to two inches of precipitation. This caused some flash flooding and debris flows on the Going to the Sun Road in Glacier Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 13, 2:41 AM MST, 9 hours 14 minutes earlier.

Area forecast discussion, Jul 13, 2:41 AM MST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
341 AM MDT MON JUL 13 2009

.DISCUSSION...

TODAY THROUGH TUESDAY NIGHT...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE REGION AS A CLOSED LOW
PRESSURE CIRCULATION MOVES ACROSS THE NORTHERN U.S. ROCKIES. AS
ADVERTISED IN PREVIOUS DISCUSSIONS...A SURFACE COLD FRONT LOCATED
ALONG THE EASTERN EDGE OF WASHINGTON AND OREGON EARLY THIS MORNING
WILL BEGIN TO TRACK QUICKLY EASTWARD ONCE THE SUN RISES AND DAYTIME
HEATING RESUMES. THUNDERSTORMS WILL EXIST MAINLY ALONG AND TO THE
EAST OF THE SURFACE FRONT. CONSIDERING THE PRESENCE OF A FAIRLY
STRONG JET STREAK ON THE EASTERN EDGE OF THE CLOSED LOW...THE
POTENTIAL EXISTS FOR A FEW STRONG OR SEVERE THUNDERSTORMS
DEVELOPING JUST TO THE WEST OF THE CONTINENTAL DIVIDE AS THE
SURFACE COLD FRONT ARRIVES DURING EARLY THIS AFTERNOON. ERRATIC
AND GUSTY SURFACE WINDS ARE LIKELY AS THE SURFACE COLD FRONT MOVES
THROUGH NORTH CENTRAL IDAHO AND WESTERN MONTANA. NOTICEABLY COOLER
TEMPERATURES WILL BE EVIDENT BEHIND THE SURFACE COLD FRONT...WITH
SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO CONTINUE FOR THE
REMAINDER OF THIS AFTERNOON AND EVENING. THUNDERSTORM POTENTIAL
WILL DECREASE SIGNIFICANTLY BEHIND THE COLD FRONT AS WELL.
PRECIPITATION CHANCES WILL SLOWLY DIMINISH FROM WEST TO EAST
DURING THE OVERNIGHT TONIGHT THROUGH TUESDAY AFTERNOON.
NORTHWESTERLY FLOW AT RIDGE-TOP LEVEL DURING TUESDAY WILL FAVOR
SHOWER ACTIVITY ACROSS NORTHWEST MONTANA...PARTICULARLY IN THE
VICINITY OF GLACIER PARK. BY TUESDAY NIGHT...HIGH PRESSURE WILL
BEGIN TO BUILD OVER THE INTERMOUNTAIN REGION...WITH SKIES CLEARING
AND PRECIPITATION CHANCES COMPLETELY DIMINISHING WEST OF THE
CONTINENTAL DIVIDE.

WEDNESDAY THROUGH SUNDAY...NORTHWEST FLOW ALOFT WILL PREVAIL ON
WEDNESDAY AS THE RIDGE CONTINUES TO BUILD OVER THE INTERMOUNTAIN
WEST. AFTERNOON INSTABILITY ALONG WITH REMNANT LOW LEVEL
MOISTURE FROM TUESDAY WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE
HIGHER TERRAIN OF THE GLACIER PARK REGION. A DRYING AND WARMING TREND
WILL DOMINATE THE FORECAST THURSDAY THROUGH SATURDAY. THE OVERALL
FLOW PATTERN WILL SHIFT AROUND TO THE SOUTHWEST BY FRIDAY AND
ADVECT MOISTURE INTO THE AREA. THE BEST POTENTIAL FOR SHOWER AND
THUNDERSTORM DEVELOPMENT LIES TO THE SOUTH ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA FRIDAY THROUGH SUNDAY...WITH THE BEST
AMOUNT OF MOISTURE AVAILABLE ON SUNDAY.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE PRESENT FROM TIME TO TIME
ACROSS THE REGION DURING THE NEXT 24 HOURS. A SURFACE COLD FRONT
ALONG THE EASTERN EDGE OF WASHINGTON AND OREGON WILL MOVE THROUGH
NORTH CENTRAL IDAHO AND WESTERN MONTANA DURING TODAY...WITH
THUNDERSTORM ACTIVITY MOST PRONOUNCED ALONG THE FRONT. A HIGH
CONCENTRATION OF CLOUD TO GROUND LIGHTNING STRIKES ARE ANTICIPATED
JUST AHEAD OF THE COLD FRONT. ERRATIC AND GUSTY WINDS ARE EXPECTED
TO ACCOMPANY THE PASSAGE OF THE COLD FRONT AND ARE LIKELY TO BE
STRONGEST NEAR KBTM AND KSMN BETWEEN 13/1600Z AND 13/2200Z. AFTER
14/0000Z...THE SURFACE COLD FRONT SHOULD BE EAST OF THE
CONTINENTAL DIVIDE...WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS PRESENT THROUGH THE REMAINDER OF THE FORECAST
PERIOD.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM....DEROSA
AVIATION...ZUMPFE
Hazardous weather outlook, Jul 13, 2:50 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
350 AM MDT MON JUL 13 2009

IDZ005>010-MTZ001>007-043-132200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
350 AM MDT MON JUL 13 2009 /250 AM PDT MON JUL 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION
TODAY. THERE IS THE POTENTIAL FOR A FEW STRONG OR SEVERE
THUNDERSTORMS TO DEVELOP ALONG A COLD FRONT...ANTICIPATED TO MOVE
EAST OF THE CONTINENTAL DIVIDE BY LATE THIS AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE FREQUENT LIGHTNING...HAIL AND
GUSTY WINDS. THOSE INVOLVED WITH OUTDOOR ACTIVITIES SHOULD BE
PREPARED FOR THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER TUESDAY THROUGH SUNDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 13, 6:17 AM MST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
717 AM MDT MON JUL 13 2009

MTZ005>007-043-131400-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
717 AM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POWELL...NORTHERN
RAVALLI...NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES
UNTIL 800 AM MDT...

AT 713 AM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
EAST OF FLORENCE...OR 16 MILES SOUTH OF MISSOULA...MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BONNER...QUIGLEY...
TURAH...CLINTON...NIMROD...TWIN CREEKS...POTOMAC...GREENOUGH AND
GARNET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4711 11363 4680 11318 4648 11393 4665 11419
TIME...MOT...LOC 1316Z 228DEG 31KT 4666 11388

KITSMILLER

The radar

The Missoula radar (KMSX), 181 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Flathead

When
July 13, 11:55 AM MST to July 14, 3:00 AM MST
Where
Flathead County, 4.47 mi NW of Lake McDonald to 3.53 mi N of Lake McDonald
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
48.669, -113.934

Glacier National Park officials reported heavy rain that caused rock and debris flows on the Going to the Sun Road. One rock slide sent a rock through a car window.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184727.